I have never seen a drug prescribed to so many MS patients over such a short period of time, as I have witnessed with Tecfidera since its marketing release in March 2013. The reasons for the rapid embrace of this therapy by physicians and patients alike are all valid; this is a relatively safe, oral agent with efficacy at least as good as other oral agents and probably better than most injectable therapies (interferons and copaxone). But this massive prescribing creates one particular problem; both patients and physicians are using this drug without being fully aware of the potential side effects and how to effectively manage them. This can often lead patients to stop treatment prematurely. So I wanted to take some time in this blog to share my experience in helping patients and colleagues manage or prevent side effects from Tecfidera.
The most common side effect of Tecifidera is flushing. If you have ever taken nicotinic acid for high triglyceride levels you know what this means. About 30 minutes to 2 hours after a Tecfidera dose (longer if you take it with food), you may develop redness, warmth and a prickly sensation typically involving the face, chest and arms. This can last for 20 to 30 minutes before subsiding. Rarely, the flushing can be severe with associated symptoms like your heart racing (palpitations) and chest tightness. Some patients who were not informed of this potential side effect thought they were experiencing an allergic reaction. This side effect can be blocked or minimized (if even necessary to treat) by taking an aspirin (81 to 325 mg) in the morning. If you are unable to tolerate aspirin or allergic to aspirin you can try ibuprofen (eg motrin) or acetomenophen (eg. Tylenol) but they do not tend to work as well as aspirin. Less commonly, patients experience night sweating after starting Tecfidera. Many patients have found that an aspirin (81 to 325 mg) at bedtime can minimize this problem.
The potentially more troublesome side effects of Tecfidera involve the gastrointestinal tract. These side effects can be separated into upper and lower GI symptoms. The upper GI symptoms include nausea and pain in the epigastric region (just below the sternum or breast plate), and are caused by Tecfidera sitting in the stomach too long. Taking Tecidera with food helps but is often not good enough. I have found that a drug called metoclopramide (5 to 10 mg) taken 1 hour before each dose of Tecfidera helps prevent the nausea and clears the drug more quickly from the stomach to prevent pain. If this symptom is a problem for you, make sure you ask your MS specialist about this remedy. Since most side effects begin when the doctor is not available, I always send patients home with a prescription for metoclopramide to have available if needed.
Lower GI side effects, which include cramping and diarrhea, are equally troublesome. Thankfully, you usually do not need your doctor to help out; simply pick up some over the counter loperamide (the brand name is Imodium) and take 2 mg twice a day until this symptom subsides. If this does not work you may need to contact your MS specialist for a prescription strength medication.
The remarkable thing about Tecfidera is that most of the side effects tend to either disappear or become insignificant after 4 to 8 weeks. It is during this period of time that you may need help managing these symptoms. If the side effects remain problematic for more than 2 months this may not be a good drug for you. When side effects are a problem, they usually disappear within 24 hours of stopping the drug. Certainly, side effects that persist or worsen more than 24 hours after stopping Tecfidera should prompt you to contact your doctor immediately. Often I will have patients experiencing annoying or troublesome side effects stop Tecfidera for a few days before restarting the medication at a lower dose and gradually increasing to full dose again using the strategies discussed above to prevent a return of the side effects.
As always, every patient situation is different and you should discuss these issues with your doctor before initiating one of the remedies mentioned in this blog.
NOTE: The medical information on this site is provided as an information resource only, and is not to be used or relied on for any diagnostic or treatment purposes. This information does not create any patient-physician relationship, and should not be used as a substitute for professional diagnosis and treatment. Please consult your health care provider before making any healthcare decisions or for guidance about a specific medical condition.
PLEASE NOTE: The information/opinions on this site should be used as an information resource only. This information does not create any patient-HCP relationship, and should not be used as a substitute for professional diagnosis and treatment. Please consult your health care provider before making any healthcare decisions or for guidance about a specific medical condition.